Aa
Aa
A
A
A
Close
Avatar universal

How long does it take for lingering fentanyl side effects to resolve?

Hi,

I was given Fentanyl for 2 weeks immediately post op before it was time to taper me off. They tried to C/T me and I had a grand mal seizure. They gave it to me for immediate post op pain rather than anything "normal" to get me out of pain and out of the hospital after a 3 level back fusion. Once they realized that my body was addicted to it, we had to do the slow taper from 200 mcg (that's what they STARTED ME on) to 25 mcg. It did take the pain away in the recovery room of the ER...but at such a high cost it is staggering. It NEVER made me feel good -- I was dizzy, nauseous, and just drugged out from the start and wanted off of it. Four months later, I'm physically beaten up, I have no control over my internal temperature controls, brain is mush, and I'm so exhausted I want to die. I'm 10 days off the fentanyl and now on percocet for a few weeks to address lingering back pain and to FINALLY get me to physical therapy. After that I never want to hear about a pain killer again. I am so angry.

What I would like to know is how long can it take before food starts tasting ok again (I've lost 21 pounds since January), before I feel less than run over by the Fentanyl steam roller, before I'm not either sweating bullets or freezing to the bone (this side effect was with me from the very beginning), before I am able to say the things on my mind out loud in a way that sounds like it does in my mind versus sounding like I have significant and permanent brain damage (thank god I can still write...I couldn't for a long while). I have a PhD and I cannot work right now because I'm too emotionally, mentally and physically unstable. I can only focus on something for about a minute before I drift off into space thinking about absolutely nothing for hours. Please tell me that my surgeon did not give me a chemical lobotomy on top of the back fusion surgery! When will I start getting "ME" back again?
3 Responses
1684282 tn?1614701284
MEDICAL PROFESSIONAL
When you take opiates for a long time like you have, your body's physiology has been altered. Your central nervous system has created a multitude of opioid receptors that all are screaming for endorphins (opiates) to fill them, but your body has now forgotten how to make them by itself.  It will take time - two to four weeks at least, for your receptors to down-regulate (for the brain begin to heal) and to start making its own endorphins. Brain heals pretty slowly, so it may take you as long as a couple of months to get rid of feelings of sluggishness, restlessness and depression. The best thing you can do is take good care of yourself, eat healthy food, stay hydrated, keep active and busy. Stay away from sugar, soda, and simple carbs. Do not consume caffeine at least 6 hours prior to bedtime.
Take a look at my blogs about options for detox and recovery. You may also take a look at my clinic website where I also have my blogs and a lot of other info about drug addiction and recovery.  My best wishes to you.
Avatar universal
A long time??? I was on it for a long time (January until April 8th) because it took three months to taper off of because I had a seizure when they tried to take me off of it cold turkey after only being on it for TWO WEEKS (and post op at that, directly in opposition of the black box warning against giving it to post op patients). So while I was tapering off of it my body has completely shut down on me?

So it could take many more months before I get beyond this crap. So basically a doctor threw away 2013 for me by putting me on this post op? I wasn't taking ANYTHING for pain before the surgery on January 3rd!

Is this worthy of a lawsuit? I am getting my post op record for a case review at the very least. Why would anyone have put me on this in their right mind???? All this because I was on it for two weeks...this has taken my life away!
Avatar universal
Oh I see -- you are selling your rapid detox clinic services and not really answering questions. Just looked at your blogs. Well, I'm sure that would have been great to have been able to afford right after back surgery -- they should tell patients that they need to save for a fancy detox clinic for what they will do to you post op. It was very interesting to learn that there was a detox doctor in my surgeon's spine surgery practice group and that his cost was more per visit than the costs to see the surgeon. What a racket...

You are reading content posted in the Addiction Forum

Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.